Iowa, 2011

Heavy Snow in Iowa, November 9, 2011

November 9, 2011 · NWS DMX · 6 events in 6 counties and zones

An area of low pressure formed over Oklahoma during the day on the 8th and advanced northeast across Missouri. There was strong support in the upper levels of the atmosphere as a negatively tilted shortwave lifted northeast out of the southwest US.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An area of low pressure formed over Oklahoma during the day on the 8th and advanced northeast across Missouri. There was strong support in the upper levels of the atmosphere as a negatively tilted shortwave lifted northeast out of the southwest US. A large deformation zone formed to the northwest of the low pressure. Snow began to fall over southwest Iowa by evening and spread into the central counties by mid to late evening. Snowfall amounts of 2 to 4 inches were common. Concentrated areas of heavier snow occurred in and along the center of the deformation zone, with a band of heavy snow extending from near the Lamoni area of south central Iowa, northeast to Winterset. In Winterset for example, 6.5 inches was reported by shortly before 0300 CST. Numerous power outages were reported in the area due to the heavy wet snow. The snow was heavy enough in Union County to topple high tension power lines. Temperatures were near freezing at the time the wet snow fell, causing it to cake on trees, which still had part of their leaves remaining. Power outages occurred in many areas, even with only 3 to 4 inches of snow due to tree damage. Damage was fairly extensive in portions of the metro Des Moines area, as was the case in most cities. At one point, nearly 10,000 customers were without power in portions of the Des Moines metro area, with over 500 still without power 24 hours later. Several hundred customers per county remained without power southwest through Madison, Union and Ringgold Counties as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 8, 11:20 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Nov 8, 11:20 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1120 PM CST TUE NOV 8 2011

.UPDATE 09/06Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...

UPDATED WINTER WX ADV AREA TO DROP FAR NORTH...AND UPDATED SNOWFALL
AMOUNTS. DEFORMATION AXIS BEGINNING TO SET UP WITH IMPRESSIVE QPF
AMOUNTS OVERNIGHT. EVEN WITH LOW END SNOW RATIOS...STILL LOOKING
LIKE 3 TO 5 WITH LOCALLY HIGHER AMOUNTS POSSIBLE GIVEN THAT THE SNOW
HAS BEGUN A BIT SOONER IN SOME AREAS.  AS THE SYSTEM DEEPENS
OVERNIGHT THE GREATER SNOWFALLS WILL OCCUR BETWEEN 06 AND 12Z AS THE
SYSTEM WINDS UP. RAIN SNOW MIX SHOULD GIVE WAY TO ALL SNOW. HIGHER
TOTALS LOOK TO BE LINING UP FROM NEAR CRESTON TO NEAR DES MOINES TO
NEAR MARSHALLTOWN AND THEN TO THE EAST. /REV

.PREVIOUS SHORT TERM /TONIGHT/...
SEVERAL FORECAST ISSUES REGARDING THE STRONG SHORTWAVE PUSHING
NORTHEAST ACROSS THE SOUTHERN PLAINS INTO SOUTHERN IOWA/NORTHERN
MISSOURI OVERNIGHT TONIGHT. MODELS HAVE COME INTO VERY GOOD
AGREEMENT AND LEANED TOWARD A BLEND OF THE SREF/ECMWF FOR
CONSISTENCY. MODELS HAVE ALSO TRENDED TOWARD A SLIGHTLY MORE
SOUTHEASTERLY TRACK OF THE UPPER LOW AND AS A RESULT...PLACE THE
BAND OF SNOW WITHIN THE AIO-DSM-ALO LINE.

EXCELLENT ISENTROPIC LIFT AND MOISTURE TRANSPORT WILL CONTINUE TO
INCREASE AND SPREAD NORTHWARD PAST 21Z THIS AFTERNOON FROM SOUTHERN
TO CENTRAL PORTIONS OF THE STATE. ONGOING SWATH OF PRECIP HAS SOME
CONVECTION ACROSS AREAS OF KANSAS AND LOOKS LIKE THIS TREND WILL
ADVECT NORTHEAST INTO SOUTHERN IOWA THIS EVENING. HAVE MENTION OF
ISO THUNDER THROUGH 06Z. THERE IS SOME WEAK ELEVATED
MUCAPE...GENERALLY LESS THAN 100MB THROUGH THIS TIME FRAME WHICH
COINCIDES WITH SOME UPRIGHT CONVECTION PER CROSS SECTION OF
EPV/SATURATED THETA-E. IN ADDITION...STRONG FRONTOGENETICAL FORCING
SETS UP BY AROUND 06Z WEDNESDAY FROM SW TO NE IOWA AND MAX OMEGA
WITHIN THE DENDRITIC IS GREATEST B/T 06-12Z WEDNESDAY. A WEAK TROWAL
FEATURE ALSO LOOKS TO TRY TO WRAP AROUND THE SURFACE LOW OVERNIGHT
PLACING THE DEFORMATION ZONE ALONG THE AIO-DSM-ALO LINE AS MENTIONED
IN PREVIOUS PARAGRAPH.  POTENTIAL THERE FOR SOME INTENSE SNOWFALL
RATES FOR A SHORT TIME FRAME PAST 06Z...AND CANNOT RULE OUT SOME
ISOLATED SNOW AMOUNTS NEARING WARNING CRITERIA BY WEDNESDAY
MORNING....ESPECIALLY IF ITS IN ENHANCED WITH SOME WEAK CONVECTION
AS MENTIONED ABOVE.

TIMING OF RAIN CHANGING OVER TO SNOW LOOKS TO BE FROM 03-06Z OVER
CENTRAL AND WESTERN IOWA...BUT LEFT MENTION OF RASN THROUGH 09Z AS
BUFR SOUNDINGS HOVER THE TEMP PROFILE ALONG THE 0C LINE UNTIL THEN.
LIKELY TO SEE PRECIP FLIP BACK AND FORTH FROM RAIN TO SNOW DURING
THIS TIME BEFORE THE COLD AIR TAKES OVER COMPLETELY. HOWEVER...WAA
MAYBE STRONG ENOUGH TO KEEP PRECIP MAINLY RAIN FOR A LONGER PERIOD
AND DECREASE THE SNOW AMOUNTS. THERE IS A SHARP GRADIENT WITH THE
POPS OVERNIGHT AS THE SURFACE HIGH LOCATED OVER MN/SD WILL PUNCH
SOME DRIER AIR INTO NORTHERN IOWA.  LOWERED POPS ACROSS NORTHERN
IOWA AND SHIFTED THE ADVISORY A TIER OF COUNTIES TO THE SOUTHEAST.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
PRIMARY CONCERN WILL BE EXIT OF OVERNIGHT SYSTEM AS IT LINGERS INTO
EASTERN IA WED MORNING.  MODELS ARE ALL CONSISTENT WITH DEFORMATION
ZONE OVER EASTERN SECTIONS PRODUCING MAINLY SNOW OUTSIDE OF A
POSSIBLE MIX SOUTHEAST NEAR WARMER SFC TEMPS.  PRECIP WILL LIKELY BE
HEAVY AT ONSET OF PERIOD BUT TRANSIENT WITH IMPACTS REDUCED BY
MELTING AND SWITCHING TO ALL RAIN BY 15Z.  WOULD NOT BE SURPRISED TO
HAVE SOME THUNDER.  DENDRITIC GROWTH ZONE UVM IS IMPRESSIVE...
DEPICTED ISENTROPICALLY ALONG 300/305K SFCS AND ISALLOBARICALLY
H5/H6.  DELTA THETA-E AND EPV BOTH SUGGEST CONVECTION.  ONLY HAVE
AROUND AN INCH POST 12Z BUT THIS WILL CERTAINLY HAVE TO BE WATCHED
IF CONVECTIVE RATES OVERWHELM MELTING AND P-TYPE MIX.  LATENT HEAT
FROM CONVECTION COULD ALSO GIVE NEAR SFC TEMPS JUST ENOUGH OF A
BOOST TO SWITCH TO MAINLY RAIN TOO.  STILL UNCERTAINTY.

EXIT OF SYSTEM LEADS TO PERIOD OF FAIRLY TRANQUIL WEATHER TO END THE
WEEK WITH BRIEF RETURN TO ZONAL FLOW AND MODERATING TEMPERATURES.
NEXT PRECIP WINDOW APPEARS TO BE EARLY NEXT WEEK AS BROAD LONG WAVE
TROUGH ESTABLISHES ITSELF INTO THE CENTRAL CONUS.  WHILE MODELS
AGREE ON THIS PROGRESSION...DETAILS REGARDING WHICH SHORT WAVE TO
EMPHASIZE AND WHEN ARE STILL NOT THERE.  THIS RESULTS IN CHANCES
POPS MAINLY AROUND SUNDAY AND MONDAY WHICH WOULD BE RAIN.

LOW CONFIDENCE IN HIGHS WED WITH RAW MODEL TEMPS SHOWING A WIDE
RANGE OF SOLUTIONS DUE TO VARIED MIXING INFLUENCED BY PROJECTED SNOW
COVER WITH SIMILAR INCONSISTENT SIGNALS IN MOS.  CONSIDERING THE
STRONG WINDS...FEEL GFS IS HOLDING ONTO NEAR SFC RH TOO MUCH AND
WOULD FAVOR WARMER SOMEWHAT MORE MIXED ECMWF/NAM SOLUTIONS WHICH ARE
AT LEAST A GUIDANCE BLEND AND TOWARD THE HIGHER END AT TIMES.
CONFIDENCE REMAINS LOW THROUGH THE WORK WEEK WITH SOUNDINGS SHOWING
SIMILAR TENDENCIES AFFECTED BY MODEL SNOW COVER.

&&

.AVIATION...09/06Z
NO MAJOR CHANGES TO SOUTH...MODELS CONTINUE TO SHOW SLIGHT SOUTHWARD
SHIFT IN DEFORMATION AXIS OVER THE REGION TONIGHT. THEREFORE...HAVE
UPDATED THE TIMING AND PLACEMENT OF RAIN/SNOW CHANGEOVER AND THE
AXIS OF -SN AS IT MOVES ACROSS THE REGION OVERNIGHT THROUGH EARLY
MORNING. CIGS AND VSBYS TO DROP TO IFR MOST AREAS AFT 06Z...THOUGH
KOTM ALREADY AOB IFR THIS EVENING. AREAS IN THE FAR NORTH WILL SEE
LESS IMPACT FROM THIS STORM AS DEF AXIS IS SETTING UP FARTHER SOUTH.
NARROW BAND OF RAIN/SNOW OR SNOW SHOULD SET UP BETWEEN KDSM AND KALO
WITH SOME CHANGEOVER AT KOTM DURING THE MORNING. IMPACTS TO BE
GREATER IN THESE AREAS. LIKELY BY 15Z-18Z...MOST LOCATIONS TO
IMPROVE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY 06Z-15Z
WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACKHAWK-GREENE-BOONE-STORY-MARSHALL--AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-TAMA-POLK-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD

&&

SHORT TERM...KLP/REV
AVIATION...REV
LONG TERM...BSS
Hazardous weather outlook, Nov 8, 10:27 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1027 PM CST TUE NOV 8 2011

IAZ004>007-015>017-023-024-033-034-044-045-100430-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-CARROLL-
1027 PM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ025>028-035>039-046>050-057>060-070>072-081-082-092-093-100430-
WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
1027 PM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RAIN AND OR SNOW THIS EVENING WILL MIX WITH AND CHANGE OVER
ENTIRELY TO SNOW OVERNIGHT. THE HEAVY WET NATURE OF THE SNOW MAY
LEAD TO REDUCED VISIBILITIES AND SLICK ROADWAYS. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE SNOW...POSSIBLY WITH SLICK ROADS AND REDUCED
VISIBILITIES...WILL END EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE ENCOURAGED AND APPRECIATED.

IAZ061-062-073>075-083>086-094>097-100430-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1027 PM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RAIN WILL MIX WITH OR CHANGE OVER TO SNOW LATE TONIGHT...WITH
LIGHT ACCUMULATIONS POSSIBLE. THE SNOW COULD BE HEAVY AND WET AT
TIMES LEADING TO SLICK ROAD CONDITIONS. SOME NON SEVERE THUNDERSTORMS
MAY ALSO OCCUR TONIGHT OVER SOUTH CENTRAL AND SOUTHEAST IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW MAY BRIEFLY LINGER INTO WEDNESDAY MORNING BEFORE
ENDING...POSSIBLY RESULTING IN SOME SLICK ROADS DURING THE MORNING
COMMUTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

In the hours before

Local storm report, Nov 9, 2:27 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
227 AM CST WED NOV 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 AM     SNOW             OSCEOLA                 41.03N 93.77W
11/09/2011  E2.0 INCH        CLARKE             IA   LAW ENFORCEMENT

0211 AM     SNOW             CRESTON                 41.06N 94.36W
11/09/2011  E4.0 INCH        UNION              IA   LAW ENFORCEMENT

0216 AM     SNOW             2 NNE VAN METER         41.56N 93.94W
11/09/2011  E3.0 INCH        DALLAS             IA   LAW ENFORCEMENT

&&

CCOGIL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Madison

When
November 9, 2:30 AM CST to 6:00 AM CST
Where
Madison forecast zone
Property damage
$200,000
Reported by
COOP Observer
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
November 9, 2:30 AM CST to 6:00 AM CST
Where
Union forecast zone
Property damage
$200,000
Reported by
COOP Observer
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Heavy Snow, Clarke

When
November 9, 2:30 AM CST to 6:00 AM CST
Where
Clarke forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Heavy Snow, Ringgold

When
November 9, 2:30 AM CST to 6:00 AM CST
Where
Ringgold forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Heavy Snow, Decatur

When
November 9, 2:30 AM CST to 6:00 AM CST
Where
Decatur forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Heavy Snow, Dallas

When
November 9, 2:30 AM CST to 6:00 AM CST
Where
Dallas forecast zone
Property damage
$500,000
Reported by
NWS Employee
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346885, 346886, 346887, 346888, 346889, 347014.